Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 34, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 16, 2022, 5:55 PM CDT for Griggs County, North Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2022, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 16, 2022, 6:17 PM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WFUS53 KFGF 162255
TORFGF
NDC039-162345-
/O.NEW.KFGF.TO.W.0034.220816T2255Z-220816T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
555 PM CDT Tue Aug 16 2022
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Central Griggs County in southeastern North Dakota...
* Until 645 PM CDT.
* At 555 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Jessie, or 43 miles north of Valley City, moving
south at 5 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cooperstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4753 9832 4758 9825 4755 9814 4744 9807
4740 9832
TIME...MOT...LOC 2255Z 351DEG 5KT 4753 9824
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lynch1 follow-up statement
020
WWUS53 KFGF 162317
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Tue Aug 16 2022
NDC039-162326-
/O.CAN.KFGF.TO.W.0034.000000T0000Z-220816T2345Z/
Griggs ND-
617 PM CDT Tue Aug 16 2022
...THE TORNADO WARNING FOR CENTRAL GRIGGS COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. Brief landspouts remain
possible in the area this evening with any thunderstorm development.
LAT...LON 4753 9832 4758 9825 4755 9814 4744 9807
4740 9832
TIME...MOT...LOC 2315Z 351DEG 5KT 4750 9823
$$
LynchWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:22 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 16, 3:22 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 322 PM CDT Tue Aug 16 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 301 PM CDT Tue Aug 16 2022 Widely scattered showers and thunderstorms remain possible this afternoon into early evening, some of which may be strong to severe. A sfc boundary extends generally west-east across the central CWA trailing behind an MCV moving into ON. Aloft, there is a low amplitude shortwave trough evident on satellite water vapor imagery moving across ND. Forcing for ascent assoc with this wave can be inferred via passing cirrus moving across central and eastern ND. This forcing along with sufficient moisture will fuel chances for convection this afternoon into early evening. Morning stratus is clearing allowing for diurnal heating in a sfc layer comprised of dew pts well into the 60s. With the aforementioned wave steepening mid level lapse rates, this is contributing to moderate instability on the order of 1.5-3.5 kJ/kg across the area. Given the overall weak nature of the shortwave, shear is weak under 30 kt. Still, some favorable low and mid level veering of winds may contribute to some quasi- organization of updrafts, as has been evident in current convection in northwest MN. Thus, hail to 1 inch and gusty winds within areas that can deeply mix the BL through daytime heating will be possible. Additionally, with the presence of a well-defined boundary/wind shift in a strongly unstable low level air mass (0-3 km CAPE greater than 130 J/kg) amidst weak shear will bring the possibility of landspout-type tornadoes from any storm that can develop and anchor itself on the boundary during the early portions of its convective life cycle. Current thinking is this potential exists where strong sfc heating is occuring near the boundary which is within the central Red River Valley before 7 PM. An SPS has been issued to raise awareness for this potential. Lastly, while flash flooding isn't really that concerning, it is possible that some training storms yield high rain rates between 1-2 inches per hour. This could cause some localized flooding mainly to urban areas with poor drainage. Wednesday looks quieter as forcing for ascent lessens with the exit of the aforementioned shortwave. However, some diurnal weak convection may yield showers and weak storms perhaps favored within lakes country of Minnesota. .LONG TERM...(Thursday through Tuesday) Issued at 301 PM CDT Tue Aug 16 2022 Overview... Rain chances return to the region early on in the long term period, with some thunderstorms possible Thursday and Friday. Otherwise, cooler than normal high temperatures in the 70s are anticipated. Discussion... Upper level ridging will continue to persist across the Intermountain west and into the central Plains, with the FA looking to remain underneath meridional flow aloft. This flow pattern will be onset by an upper trough digging in over the region out of MB/ON during the Thursday into Friday time frame. As this occurs, a surface low with attendant frontal features is expected to traverse the region as well. In tandem, these features will look to provide widespread lifting for shower and thunderstorm chances to round out the week. Despite a general lack of diabatic heating, a significantly moist air mass looks to be in place and should lead to some instability both days, with strongest instability centered on Thursday. This is evidenced by ensemble guidance of CAPE exceeding 500 J/kg in the 60-90% range on Thursday, tapering off to the 20-40% range for Friday. As a result, the best chances for potential stronger thunderstorm activity look to be on Thursday, but this does not come without its caveats. The main questions at this point are the degree of instability given the lower end heating component and the strength of wind shear with the upper low displaced out of the region. As a result, looking at just general thunderstorms likely, with a few strong to possibly severe storms still not out of the question at this time. The next facet of this event will be the potential for excessive rainfall. PWAT values look to remain in the 1-1.5" range, and while not "off the charts" per se, this very moist air mass looks to remain in place from Wednesday evening through Friday. With the likelihood of large scale forcing for ascent present across this same time frame, shower and thunderstorm activity looks to be a mainstay throughout the period. Latest ensemble guidance indicates that anywhere from 0.75 to 1.5" of new rainfall may be possible throughout this entire event. While likely much needed rainfall for most, there is the inherent threat for some localized flash flooding especially in cases of heavy rainfall from thunderstorms and training over the same areas. Moving into the weekend, there is some chance for rainfall to linger on Saturday, particularly across our Minnesota counties. Ensemble guidance is generally split on whether the upper low will stall or push out of the area on Saturday. If it stalls, rainfall will likely linger across Minnesota lakes country, whereas drier conditions would be anticipated if the system becomes more progressive. Regardless, after a cool Friday (highs in the 60s to low 70s), temperatures will bounce back a touch into the mid 70s for the weekend. With northwesterly flow falling in place behind the upper low and the potential to see ridging build back into the central Plains, temperatures look to moderate moving into early next week, with nonzero, but more subtle chances for precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 143 PM CDT Tue Aug 16 2022 Lingering MVFR deck over some sites should lift and diminish by 21 UTC. Scattered thunderstorms are expected before 5 PM around KBJI, with additional storms possible later this afternoon, although did not include due to low confidence in any one storm impacting a particular site. While some guidance indicates VFR conditions after 06 UTC, confidence degrades in cloud cover after this time as some guidance hinting at MVFR stratus deck and/or fog returning to the area. Chose to omit this scenario from TAFs at the moment due to low confidence in either scenario. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...CJ LONG TERM...Rick AVIATION...CJ
Hazardous weather outlook, Aug 16, 2:42 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 242 PM CDT Tue Aug 16 2022 MNZ001-004-005-007-008-NDZ006>008-014>016-026-027-054-171945- West Polk-Kittson-Roseau-West Marshall-East Marshall-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Nelson-Grand Forks- Western Walsh- 242 PM CDT Tue Aug 16 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday through Friday. Severe storms are not anticipated. But any thunderstorm will contain lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ006-009-013>017-022>024-027>032-040-NDZ049-052-053-171945- Lake Of The Woods-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Ransom-Sargent-Richland- 242 PM CDT Tue Aug 16 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected today and tonight. A few storms may be strong to severe capable of producing hail up to an inch, wind gusts up to 60 mph, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday through Friday. Severe storms are not anticipated. But any thunderstorm will contain lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-NDZ024-028>030-038-039-171945- Norman-Clay-Eddy-Griggs-Steele-Traill-Barnes-Cass- 242 PM CDT Tue Aug 16 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered showers and thunderstorms are expected today and tonight. A few storms may be strong to severe capable of producing a brief tornado or two, hail up to an inch, and wind gusts up to 60 mph .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday through Friday. Severe storms are not anticipated. But any thunderstorm will contain lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 16, 2:55 PM CDT, 3 hours before
Special Weather Statement National Weather Service Grand Forks ND 255 PM CDT Tue Aug 16 2022 MNZ002-003-NDZ024-028>030-038-039-170000- Norman-Clay-Eddy-Griggs-Steele-Traill-Barnes-Cass- Including the cities of Ada, Twin Valley, Halstad, Moorhead, New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, and Fargo 255 PM CDT Tue Aug 16 2022 ...BRIEF TORNADOES POSSIBLE ACROSS CENTRAL RED RIVER VALLEY... Conditions are favorable for rapid development of thunderstorms with the potential for brief tornadoes. Tornadoes may develop rapidly with very little warning, make sure that you stay alert to the weather and are close to shelter.
Special weather statement, Aug 16, 5:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
530 PM CDT Tue Aug 16 2022
NDZ028-162300-
Griggs ND-
530 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Griggs
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Jessie, or 45 miles north of
Valley City, moving southeast at 15 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Cooperstown around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4760 9831 4765 9824 4757 9799 4741 9811
4753 9831
TIME...MOT...LOC 2229Z 313DEG 11KT 4757 9820
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:30 PM CDT | Special Weather Statement | FGF | Griggs | 30 min |
| Aug 16, 6:10 PM CDT | Special Weather Statement | FGF | Griggs | 35 min |
| Aug 16, 6:37 PM CDT | Special Weather Statement | FGF | Griggs | 38 min |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.